Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 10, 2003

July 10, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 10, 1:25 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 1:25 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT THU JUL 10 2003

CURRENT SFC ANALYSIS SHOWS 1003MB OCCLUDED LOW OVER WESTERN LAKE
MICHIGAN WITH COLD FRONT SW INTO NORTHEAST OKLAHOMA..AND WARM FRONT
EXTENDING SOUTHEASTWARD INTO PENNSYLVANIA THEN TO JUST SOUTH OF WASH
DC THEN EASTWARD INTO THE ATLANTIC. 1019 SFC HIGH OVER NEW ENGLAND
WITH PRESSURES AROUND 1012 MB OVER CENTRAL VIRGINIA. PRESSURE
GRADIENT OVER NORTHEAST SUPPORTS EASTERLY FLOW WHICH IS
OBSERVED...AND AS IS USUALLY THE CASE WITH EASTERLY FLOW...LOTS OF
LOW CLOUDS AND COOL TEMPS ACROSS THE CWA TODAY. SOME BREAKS SHOW UP
ON SAT PICS OVER SOMERSET AND CAMBRIA COUNTY.

BIG WEATHER MAKER IS THE PREVIOUSLY MENTIONED LOW PRESSURE SYSTEM
THAT THE MODELS DEEPEN AND SLOWLY MOVE NORTHEAST OVER THE NEXT 24
HOURS. LOW PRESSURE SYSTEM WILL DRAG FRONT THROUGH AREA TONIGHT AND
TOMORROW. AHEAD OF FRONT SHOWERS AND SOME THUNDER IS EXPECTED. THIS
IS CLASSIC CASE FOR SEVERE WEATHER ACROSS PA...BUT TIMING OF FRONT
(EARLY MORNING) AND COOL OCEANIC AIR IN PLACE DONT FAVOR SEVERE
WEATHER. SOME STRONGER STORMS COULD DEVELOP WELL WEST OF CWA AND
MAKE IT TO WESTERN ZONES BEFORE WEAKENING OVERNIGHT. WILL HAVE TO
MONITOR. FRONT LOOKS TO BE THROUGH MOST AREAS BY 18Z TOMORROW. GFS
SHOWS POST FRONTAL DRY SLOT FOR TOMORROW BUT RIGHT REAR QUADRANT OF
JET MAX REMAINS OVER NORTHWEST AREAS SO WILL LEAVE CHANCE POPS
ACROSS NORTHWEST MOUNTAINS. THIS IS SUPPORTED BY 12Z ETA.

SATURDAY LOOKING MUCH MORE CLOUDY AS SHORTWAVE OR SECONDARY
FRONT SWINGS THROUGH. MODELS ALSO SHOW COLD POOL AND CYCLONIC FLOW
AT 850MB. GFS MOS HAS 30-40 POPS ACROSS NORTHWEST FOR SATURDAY. 12Z
ETA ALSO SHOWS INSTABILITY RW ACROSS MOUNTAINS. SUNDAY LOOKS FAIR.
INVERTED TROUGH ALONG COAST MAY LEAD TO SOME RW/TRW OVER SOUTHEAST
ON MONDAY. HEAT AND HUMIDITY RETURN FOR MIDWEEK WITH MAYBE ANOTHER
FRONT BY NEXT THURSDAY.

.CTP...NONE.

DIRIENZO
Hazardous weather outlook, Jul 10, 4:08 AM EST, 15 hours 7 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STORM SYSTEM TRACKING TO OUR NORTH THROUGH THE GREAT LAKES WILL
PUSH A WARM FRONT INTO WESTERN PENNSYLVANIA LATE TODAY.
THUNDERSTORMS WILL FORM IN THE VICINITY OF THIS FRONT...AND A FEW OF
THESE STORMS COULD PRODUCE SEVERE WEATHER OVER THE NORTHWEST CORNER
OF THE STATE IN THE FORM OF ISOLATED DAMAGING WINDS GUSTS OR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL SWEEP THROUGH CENTRAL PENNSYLVANIA FRIDAY
MORNING...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW
THUNDERSTORMS COULD BECOME SEVERE AROUND MIDDAY OVER AREAS SOUTH AND
EAST OF HARRISBURG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 2:51 PM EST, 4 hours 24 minutes before
PAZ024-025-033-034-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT THU JUL 10 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA AND SOMERSET.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

DEVOIR

The radar

The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
July 10, 7:15 PM EST
Where
Cambria County, South Fork
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -78.800

Trees were reported down in Conemaugh Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367381.